Nebraska, 2012

Hail and Damaging Wind in Nebraska, June 19, 2012

June 19, 2012 · NWS CYS · 9 events in 3 counties and zones

Late evening thunderstorms produced several reports of large hail across central portions of the western Nebraska Panhandle. Thunderstorm winds gusted above 60 mph in Scottsbluff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late evening thunderstorms produced several reports of large hail across central portions of the western Nebraska Panhandle. Thunderstorm winds gusted above 60 mph in Scottsbluff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 19, 8:01 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 19, 8:01 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
901 PM MDT TUE JUN 19 2012

.UPDATE...
EVENING WATER VAPOR IMAGERY AND 00Z UPPER AIR DATA SHOWED A
SHORTWAVE MOVING EAST THROUGH SOUTHERN IDAHO AND NORTHERN UTAH.
THIS FEATURE WILL EVENTUALLY MOVE THROUGH WYOMING AND THE
NEBRASKA PANHANDLE THROUGH THE OVERNIGHT PERIOD AND ENHANCE THE
SYNOPTIC SCALE LIFT FOR CONVECTION. A SURFACE TROUGH...VISIBLE IN
SATELLITE AND RADAR REFLECTIVITY...WAS ADVANCING EAST ACROSS THE
CENTRAL AND SOUTHERN LARAMIE RANGE. SCATTERED HIGH-BASED SHOWERS
AND TSTORMS WERE DEVELOPING RAPIDLY ALONG AND EAST OF THE LARAMIE
RANGE...SOME PRODUCING FREQUENT LIGHTNING AND BRIEF MODERATE TO
HEAVY RAIN. EXPECT THE BULK OF THE CONVECTION TO PUSH EAST FROM
THE SOUTHEAST WYOMING PLAINS INTO NORTHERN AND CENTRAL PORTIONS OF
THE NEBRASKA PANHANDLE TONIGHT.

WINDS WERE EASTERLY 10-20 KT EAST OF THE TROUGH AND NORTHWESTERLY
15-25 KT AND GUSTY TO THE WEST. RELATIVE HUMIDITIES HAVE BEEN
SLOWLY RECOVERING WEST OF THE LARAMIE RANGE WITH VALUES ABOVE
15 PERCENT TO THE EAST. ALLOWED THE RED FLAG WARNING TO EXPIRE
AT 9 PM.

&&

.PREV DISCUSSION... /ISSUED 550 PM MDT TUE JUN 19 2012/

AVIATION...00Z TAF ISSUANCE...
MAIN AVIATION CONCERN TONIGHT WILL BE WITH THE MID-EVENING THROUGH
OVERNIGHT SHOWER AND THUNDERSTORM POTENTIAL ACROSS MAINLY WESTERN
NEBRASKA AIRFIELDS. A STRONG DISTURBANCE WILL APPROACH THE AREA
TONIGHT AND INTERACT WITH A NEARLY STATIONARY SURFACE FRONT TO
PRODUCE THESE ISOLATED TO SCATTERED LATE EVENING AND OVERNIGHT
CONVECTION. FOR NOW KEPT THE IDEA OF VCTS GOING AT ALL OF THE
EASTERN PLAIN AIRPORTS AND WILL CONTINUE TO MONITOR ITS
DEVELOPMENT THIS EVENING. RESIDUAL MOISTURE AND CONTINUED UPSLOPE
FLOW SHOULD PRODUCE MVFR OR EVEN LOCALLY IFR CIGS BETWEEN 08-14Z.
THESE WILL LIFT AS THE UPSLOPE FLOW BREAKS DOWN ON WEDNESDAY.

PREV DISCUSSION... /ISSUED 341 PM MDT TUE JUN 19 2012/

SHORT TERM...TONIGHT THROUGH THURSDAY...TEMPERATURES HAVE BEEN
COOLER TODAY AND THE LOW LEVEL MOISTURE HAS BEEN MUCH HIGHER OVER
THE PANHANDLE. ALSO...GUSTY NORTHERLY SURFACE WINDS WILL CONTINUE
AS HIGH AS 35 MPH THROUGH THE EARLY EVENING.

A SHORTWAVE TROUGH CURRENTLY UPSTREAM OF THE CWA WILL MOVE EAST
AND ACROSS THE REGION THROUGH EARLY AFTERNOON WEDNESDAY.  THE
FEATURE...THE ASSOCIATED 250 MB JET...MID LEVEL CONVERGENCE AND
THE AVAILABLE LOW LEVEL MOISTURE SHOULD COMBINE TO PRODUCE SOME
SHOWERS AND STORMS OVER THE EAST PART OF THE CWA TONIGHT AND INTO
WEDNESDAY MORNING.  MODELS CONTINUE TO DEPICT QPF DEVELOPING THIS
EVENING AND MAY HAVE A CLOSER TO 03Z START TIME AS THE DYNAMICS
APPROACH.  MID LEVEL LAPSE RATES WILL BE FAIRLY STEEP AT LEAST
THROUGH EARLY TONIGHT.  AS OF EARLY THIS AFTERNOON...THE AIR MASS
REMAINS VERY DRY AND CUMULUS HAS BEEN SLOW TO FORM.

HEIGHTS ALOFT REBUILD OVER THE ROCKIES STARTING WEDNESDAY AFTERNOON.
BY 00Z FRIDAY THE RIDGE AXIS WILL BE OVER WESTERN WYOMING.  SURFACE
HIGH PRESSURE MOVES OVER THE CWA WEDNESDAY NIGHT AND THEN MOVES
EAST AND OVER THE PLAINS ON THURSDAY.  TEMPERATURES WILL BE COOLER
ON WEDNESDAY AND THEN WARM FOR THURSDAY AS THE 700 MB READINGS
INCREASE TO 10C TO 14Z OVER SOUTHEAST WYOMING.  THE ATMOSPHERE DRIES
FOR WEDNESDAY AND WEDNESDAY NIGHT OVER THE CWA.  THE LOW LEVEL
MOISTURE INCREASES ON THURSDAY IN THE BOUNDARY LAYER RETURN FLOW.
IN ADDITION...THE LOW LEVEL THETA E RIDGE AXIS DEVELOPS OVER FAR
EASTERN WYOMING.  WILL KEEP THE FORECAST DRY FOR NOW AS THE ONLY
FORCING WILL BE WEAK LOW LEVEL CONVERGENCE ALONG THE MOUNTAINS.

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...A STRONG UPPER LOW
OVER THE PACIFIC NORTHWEST AND A SECOND LOW OVER SOUTHEASTERN
CANADA WILL BECOME QUASI-STATIONARY THROUGH THE PERIOD...WITH A HIGH
AMPLITUDE RIDGE BUILDING OVER THE CENTRAL US IN BETWEEN. WITH
THIS PATTERN SETTING UP...SHOULD BE VERY HOT ACROSS THE CWA WITH
80S...90S AND A FEW 100S FOR MAX TEMPS EACH DAY. INITIALLY...A
SHORTWAVE MOVING ACROSS THE CWA ON FRIDAY WILL DEVELOP A LEE SIDE
TROUGH AND SFC LOW TO THE EAST. WITH THE TIGHTENING PRESSURE
GRADIENT DEVELOPING...WILL SEE MODERATE AND GUSTY WESTERLY WINDS
DEVELOP IN THE AFTERNOON ACROSS SOUTHEAST WYOMING. THIS WILL
COMBINE WITH VERY DRY CONDITIONS TO LIKELY PRODUCE CRITICAL FIRE
WEATHER CONDITIONS ON FRIDAY ACROSS SOUTHEAST WYOMING. BREEZY
CONDITIONS WILL PERSIST ON SATURDAY AND SUNDAY BUT MORE LLVL
MOISTURE SHOULD BE AVAILABLE AS HIGH PRESSURE BUILDS ACROSS THE
EASTERN PLAINS AND LLVL WINDS HERE BECOME EASTERLY. THEN FLOW
ALOFT WILL BECOME MORE SOUTHWEST WITH THE BUILDING RIDGE...AND
SHOULD BRING UP SOME MONSOONAL MOISTURE. EXPECT AFTERNOON AND
EVENING CHANCES FOR SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
TUESDAY IN THIS PATTERN.

&&

FIRE WEATHER...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
THROUGH THIS EVENING OVER MUCH OF SOUTHEAST WYOMING. A RED FLAG
WARNING REMAINS IN EFFECT FOR THAT PART OF THE CWA DUE TO THE
WARM...DRY AND BREEZY WEATHER. SOME SHOWERS AND THUNDERSTORMS
WILL AFFECT THE EAST PART OF THE CWA THIS EVENING AND INTO
WEDNESDAY MORNING. THEN COOLER AND LESS WINDY WEATHER WILL AFFECT
THE CWA WEDNESDAY AND WEDNESDAY NIGHT AS SURFACE HIGH PRESSURE
MOVES OVER THE REGION. WARMER...BREEZY AND STILL DRY WEATHER WILL
RETURN TO THE CWA THURSDAY. THEN CRITICAL FIRE WEATHER DAYS STILL
WILL BE LIKELY OVER MUCH OF THE CWA FRIDAY AND SATURDAY. THOSE
DAYS WILL BE VERY WARM...DRY AND WINDY. MID AND UPPER LEVEL
MOISTURE RETURNS TO THE REGION SUNDAY AND EARLY NEXT WEEK.
INITIALLY THIS MAY YIELD DRY THUNDERSTORMS AND MORE CRITICAL FIRE
WEATHER CONDITIONS ON SUNDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...WEILAND
LONG TERM...MAZUR
AVIATION...HAHN
UPDATE...JAMSKI
Hazardous weather outlook, Jun 19, 8:15 PM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
915 PM MDT TUE JUN 19 2012

WYZ101>119-201215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
915 PM MDT TUE JUN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ALONG AND
EAST OF THE LARAMIE RANGE THROUGH MIDNIGHT BEFORE MOVING EAST INTO
WESTERN NEBRASKA. BRIEF GUSTY WINDS TO 45 MPH...BRIEF MODERATE TO
HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING WILL OCCUR WITH THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WESTERLY WINDS AND HOT TEMPERATURES WILL RETURN FRIDAY AND
SATURDAY. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED BOTH DAYS
WITH AFTERNOON HUMIDITIES FALLING INTO THE SINGLE DIGITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-201215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
915 PM MDT TUE JUN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP RAPIDLY AND MOVE
ACROSS MUCH OF THE WESTERN NEBRASKA PANHANDLE. BRIEF GUSTY WINDS
TO 45 MPH...BRIEF MODERATE TO HEAVY RAIN...SMALL HAIL AND FREQUENT
LIGHTNING WILL OCCUR WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Local storm report, Jun 19, 9:40 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 PM MDT TUE JUN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     HAIL             TORRINGTON              42.07N 104.18W
06/19/2012  E0.75 INCH       GOSHEN             WY   TRAINED SPOTTER

            PEAS TO PENNIES. HEAVY RAIN AND WIND GUSTS TO 45 MPH

&&

GCLAYCOM
Local storm report, Jun 19, 9:42 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1042 PM MDT TUE JUN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             TORRINGTON              42.07N 104.18W
06/19/2012  M1.00 INCH       GOSHEN             WY   FIRE DEPT/RESCUE

&&

RUBIN
Special weather statement, Jun 19, 9:50 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1050 PM MDT TUE JUN 19 2012

NEZ019-096-WYZ108-200515-
GOSHEN COUNTY WY-SCOTTS BLUFF NE-SOUTH SIOUX NE-
1050 PM MDT TUE JUN 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN SIOUX...
SOUTHEASTERN GOSHEN AND WESTERN SCOTTS BLUFF COUNTIES UNTIL 1115 PM
MDT...

AT 1048 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HAWK SPRINGS RECREATION AREA...OR 22 MILES
SOUTH OF TORRINGTON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LYMAN...
  STEGALL...
  MORRILL...
  HUBBARD HILL...

&&

LAT...LON 4203 10389 4170 10373 4170 10417 4181 10429
TIME...MOT...LOC 0450Z 238DEG 27KT 4176 10419

HAHN
Local storm report, Jun 19, 9:51 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 PM MDT TUE JUN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     TORRINGTON              42.07N 104.18W
06/19/2012  M58 MPH          GOSHEN             WY   ASOS

&&

RUBIN
Local storm report, Jun 19, 9:54 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1054 PM MDT TUE JUN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     HEAVY RAIN       3 W TORRINGTON          42.07N 104.24W
06/19/2012  E1.50 INCH       GOSHEN             WY   FIRE DEPT/RESCUE

            REPORTED AT US HIGHWAY 85/26.

&&

MJAMSKI
Local storm report, Jun 19, 9:58 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1058 PM MDT TUE JUN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             HAWK SPRINGS            41.79N 104.27W
06/19/2012  M0.50 INCH       GOSHEN             WY   FIRE DEPT/RESCUE

&&

MJAMSKI

The radar

The Cheyenne radar (KCYS), 121 km away, was scanning. The volume nearest the first event began at 05:24 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scotts Bluff

When
June 19, 10:25 PM MST to 10:27 PM MST
Where
Scotts Bluff County, 0.69 mi N of Gering
Measured
1.75 in hail
Reported by
Public
Coordinates
41.830, -103.670

Ping pong ball to golf ball sized hail was reported in Gering.

Hail, Scotts Bluff

When
June 19, 10:27 PM MST to 10:28 PM MST
Where
Scotts Bluff County, 0.69 mi N of Gering
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.830, -103.670

Golf ball sized hail was reported in Gering.

Hail, Scotts Bluff

When
June 19, 10:28 PM MST to 10:35 PM MST
Where
Scotts Bluff County, 0.69 mi N of Gering
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.830, -103.670

Ping pong ball sized hail was observed in Gering.

Hail, Scotts Bluff

When
June 19, 10:31 PM MST to 10:36 PM MST
Where
Scotts Bluff County, 0.51 mi W of Scottsbluff
Measured
1.5 in hail
Reported by
Public
Coordinates
41.870, -103.660

Quarter to ping pong ball sized hail was reported in Scottsbluff.

Hail, Scotts Bluff

When
June 19, 10:32 PM MST to 10:35 PM MST
Where
Scotts Bluff County, 0.69 mi N of Terrytown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.860, -103.670

Quarter to golf ball sized hail was observed. There was window damage at the spotter's house.

Hail, Scotts Bluff

When
June 19, 10:35 PM MST to 10:40 PM MST
Where
Scotts Bluff County, 0.67 mi ENE of Gering
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
41.824, -103.658

There were numerous reports of golf ball to hen egg sized hail in Gering.

Thunderstorm Wind, Scotts Bluff

When
June 19, 10:35 PM MST
Where
Scotts Bluff County, Scottsbluff Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.880, -103.600

The ASOS wind sensor at the Scottsbluff Airport measured a peak gust of 62 mph.

Hail, Box Butte

When
June 19, 10:43 PM MST to 10:45 PM MST
Where
Box Butte County, 0.51 mi E of Alliance
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.100, -102.870

Penny to quarter sized hail was observed.

Hail, Morrill

When
June 19, 11:05 PM MST to 11:07 PM MST
Where
Morrill County, 4 mi N of Bridgeport
Measured
1.5 in hail
Reported by
Department of Highways
Coordinates
41.728, -103.100

Half dollar to ping pong ball sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378776, 378777, 378778, 378780, 378779, 378781, 378782, 378783, 378784.